Alert archive / Pennsylvania / Flash Flood Warnings in 1995

Flash Flood Warning 57, NWS State College, PA

July 21, 1995Lancaster County, Pennsylvania

NWS State College, PA issued this flash flood warning at Jul 21, 1995, 7:31 AM EDT for Lancaster County, Pennsylvania. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jul 21, 1995, 7:31 AM EDT (11:31 UTC)
Expired
Jul 21, 1995, 10:30 AM EDT
In force
3 hr
Issued by
NWS State College, PA
Area
Whole counties

County Lancaster County, PA

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 11.5 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 1995-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 774 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 1995-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
774 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1170 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCTP 211132
FFWCTP
PAC071-211430-
 
BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
731 AM EDT FRI JUL 21 1995
 
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1030 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS......
 
IN  PENNSYLVANIA
 
   ...LANCASTER COUNTY
 
AT 730 AM... MILL CREEK AT SMOKETOWN HAD RISEN TO A STAGE OF 8.0 FEET.
FLOOD STAGE AT SMOKETOWN IS 8.0 FEET.
 
HEAVY RAINS FROM EARLY MORNING THUNDERSTORMS HAVE CAUSED SOME SHARP RISEON SMALL STREEMS AND CREEKS IN LANCASTER COUNTY.  2.15" OF RAIN WAS
REPORTED FROM NEW HOLLAND AND STATE COLLEGE DOPPLER RADAR ESTIMATED A
SWATH OF 2 TO 2.5" RAINS FROM NEW HOLLAND SOUTHWEST TO THE VICINITY OF
LANCASTER. ALTHOUGH HEAVY RAINS HAVE ENDED... RISES ON SOME AREA STREAMS
AND CREEKS CAN STILL BE EXPECTED THIS MORNING.
 
LA CORTE
 
 
 
 
 
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.
 
 
 
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 2:50 AM EDT, 4 hours 41 minutes earlier.

Area forecast discussion, Jul 21, 2:50 AM EDT, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
245 AM EDT FRI JUL 21 1995

KCCX 88D...COUPLED WITH THE LATEST KCLE LOOP...SHOWS A COUPLE
BANDS OF PCPN YET TO MIGRATE EAST ACROSS THE AREA.  THE FIRST
WILL LIKELY MOVE ACROSS THE NORTHERN TIER COUNTIES... WHILE THE
SECOND WILL CROSS THE SOUTHERN MTS AND INTO THE HARRISBURG AREA
AROUND DAYBREAK.  HOWEVER... WITH THE LOWER SFC DEWPOINTS IN
PLACE OVER THE REGION... EXPECT THE TREND OF THE OVERNIGHT TO
CONTINUE... WITH THE SHOWERS GENERALLY WEAKENING AS THEY MOVE
EAST.  THE FLY IN THE OINTMENT IN THE SHORT TERM HAS BEEN OVER
THE LOWER SUSQUEHANNA VALLEY...WHERE...IN THE LAST FEW MINUTES...
A FEW CELLS HAVE BEGUN FIRING.  AS POINTED OUT BY PHL... THESE
CELLS LINE UP WELL WITH THE NGM SFC MST CONVERGENCE.  WITH THEIR
GENERAL NORTHEAST MOVEMENT AND THEIR MESOSCALE FORCING MECHANISM
MOVING INTO EXTREME EASTERN PA BY 12Z... WOULD OPT TO JUST KEEP
TSTMS IN THE LOWER SUSQ OF CTP CO/S THIS AM.

AVN AND ETA NOW COMING MORE INTO LINE WITH EARLIER NGM
FORECAST... AND TRACK SURFACE WAVE FARTHER TO THE SOUTH AND
EAST... ALTHOUGH NGM STILL THE FASTEST.  BY 48 HOURS... ALL
MODELS PRETTY WELL CONVERGE ON THE SAME SOLUTION... SO WILL HAVE
TO PUT HIGHER CONFIDENCE IN NGM THIS AM.  LOW LEVEL ERLY FLOW
ASSOCIATED WITH SFC LOW OVER DELMARVA...COUPLED WITH REMNANTS OF
FRONT...WILL LIKELY KEEP CLOUDS AND A FEW SHOWERS IN THE
SOUTHEAST ZONES SAT... WITH SOME DRYING FOR THE WESTERN 2/3 OF
CTP COUNTIES.

JUNG

In the hours before

Special weather statement, Jul 21, 7:02 AM EDT, 29 minutes before
PAZ066-211200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
702 AM EDT FRI JUL 21 1995

HEAVY RAINS FROM THUNDERSTORMS EARLY THIS MORNING HAVE CAUSED SHARP
RISES ON SMALL STREAMS AND CREEKS IN LANCASTER COUNTY.  OF MOST NOTE IS
MILL CREEK AT SMOKETOWN WHICH AT 700 AM HAD RISEN TO A STAGE OF 7.4
FEET.  FLOOD STAGE AT SMOKETOWN IS 8.0 FEET.

ALTHOUGH HEAVY RAINS ARE OVER FOR THE MOST PART THIS MORNING... SOME
ADDITIONAL RISES CAN STILL BE EXPECTED ON SMALLER STREAMS AND CREEKS
THIS MORNING.

STAY TUNED TO NOAA WEATHER RADIO AND BE PREPARED FOR FAST ACTION IF A
WARNING IS ISSUED.

JUNG
Special weather statement, Jul 21, 7:03 AM EDT, 28 minutes before
PAZ066-211200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
702 AM EDT FRI JUL 21 1995

HEAVY RAINS FROM THUNDERSTORMS EARLY THIS MORNING HAVE CAUSED SHARP
RISES ON SMALL STREAMS AND CREEKS IN LANCASTER COUNTY.  OF MOST NOTE IS
MILL CREEK AT SMOKETOWN WHICH AT 700 AM HAD RISEN TO A STAGE OF 7.4
FEET.  FLOOD STAGE AT SMOKETOWN IS 8.0 FEET.

ALTHOUGH HEAVY RAINS ARE OVER FOR THE MOST PART THIS MORNING... SOME
ADDITIONAL RISES, CAN STILL BE EXPECTED ON SMALLER STREAMS AND CREEKS
THIS MORNING.

STAY TUNED TO NOAA WEATHER RADIO AND BE PREPARED FOR FAST ACTION IF A
WARNING IS ISSUED.

JUNG

Nearby

Flash Flood Warnings in Pennsylvania, 1995Every flash flood warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.